'Heart Failure' ??

Good morning, dear AF co-sufferers! I saw an assistant to my cardiologist recently, and in his report to my GP, he mentioned my 'heart failure'. There were a number of errors in the letter, and my GP said don't worry, he's obviously very new. When I said I was puzzled about the suggestion I'd had heart failure, the GP again dismissed it as an error. However, I've noticed in several recent AFA posts the mention of 'heart failure'. Can anyone clarify what exactly this is, as I imagined it referred to someone being defibrillated and rushed to hospital in crisis - not my situation, thank goodness.

15 Replies

oldestnewest
  • Heart failure actually means that you heart is not able to supply the body's needs all the time. One symptom is oedema or fluid retention. usually in the lower limbs but this can also be caused by some medication. There is a blood test (HTP I think) which came back negative with me and resulted in me stopping any calcium channel blockers as they were the cause of my considerable oedema.

    It does not mean that your heart has stopped or is in crisis.

  • Thank you, Bob! After posting, a series of relevant posts appeared and after reading them I feel reassured, but I apologise for not tracking down such posts before bothering people. Mind you, it's always good to get a response from wonderful Volunteers like you, Bob, (and your arch-rival Peter Wh).

    I did have a swollen ankle, (only the left, oddly), which went red and was v painful, but as it happened shortly after being put on Atenolol, I assumed it was due to that. (I'm on Warfarin, too). I went to my pharmacist who suggested it was 'a skin infection' (cellulitis) but said I should go straight to my GP. He agreed and I was put on the antibiotic Flucloxicillin, (which had awful side-effects). What I'm puzzled about is whether they discounted the possibility that it was my AF (or the Atenolol), or whether these can cause cellulitis. The swelling and pain have now gone, but the skin is a horrible reddy-purple. I'll have to wear leg make-up next time I do the can-can!

    Incidently, many thanks to the wonderful people who organise this website. It's beautifully designed and simple to use, as well as full of information and support. Geniuses, all of you!

    Pat.

  • Well thanks for the compliments.

    I am not an AFA volunteer unlike BobD !!!

    I am just a mere mortal public member of the forum happy to make comments which hopefully will help people with this affliction called AF and all the other things associated with AF, heart issues, etc. I know occasionally an odd one or maybe two has taken offence but that is never the intention.

    I certainly don't consider myself a rival to our esteemed BobD. He certainly has more history in our mad world!!!!

  • Pat oedema doesn't usually cause discolouration or for that matter pain. usually just swelling doe to fluid retention. I suspect your doctor and pharmacist were right.

  • Pat, cellulitis is a bacterial infection of the skin so can't be caused by AF.

    I contracted this some years ago from an infected mosquito bite and spent a week in hospital being treated. The discoloration on your skin should disappear in time. Meanwhile do keep your lower limbs well moisturised. Don't walk around barefooted as once you have had cellulitis it can come back from picking up infections.

    Sandra

    i

  • I dont know how to use this site. The answers to questions don't seem to come in order- or even make any sense for the question. How do I know if anyone even made a comment back to me or they got my comment?

  • Hello Oldcarol,

    I have to admit your post came up in the middle of the posts I've been sending and receiving, and that made no sense! Usually, responses to a new post come immediately after it - slightly indented - but I think I may have disrupted the natural order when I've received several responses together and replied to them separately, in the order they came - as I have here, to respond to you.

    I'm fairly new to the site myself, and I'm no expert, but I'm sure you will get sensible and helpful responses from the volunteers (and other kind people). As your post appeared under the 'Heart Failure' heading, (which started with my post about what Heart Failure really meant), I just wanted to wish you good luck with negotiating the site.

    Good luck,

    Pat.

  • My sincere apologies, Peter! You're always so helpful and quick to respond I assumed you are a Volunteer. I always enjoy your little comments about BobD, as it's good to get a little humour in this situation. 'Arch-rival' was meant jokingly. You are both great supports to us co-sufferers.

    Pat

  • No apologies needed or expected!!!!! BobD has the esteemed word Volunteer next to his name!!!!

    I know arch rival was joking but I just couldn't resist commenting back.

  • Not much to add, other than 6 months ago my GP told me I had heart failure.

    Much panic and sleepless nights later I had an echo ECG and general prodding and poking by my EP and told there is no way I have heart failure.

    Hope all goes well for you

  • Thanks, Mikee - I'm due to have an ECG soon, before my first Cardioversion, so I can ask a few questions.

    Pat.

  • Hi Pat,

    Heart failure varies hugely in severity from not needing medication to needing a transplant. It's a chronic condition rather than an acute crisis.

    It was discovered my heart wasn't pumping effectively around the same time the AF was diagnosed. It caused my heart to become enlarged which was picked up on an X-ray when I was being checked for pneumonia.

    They think I have left ventricular systolic dysfunction which is a type of heart failure, although I've been told its harder to tell when you're scanned in AF. Just had cardioversion so expecting an appointment through soon with cardio.

    I take bisoprolol and ramipril which both help support my heart function, and while there has been no improvement, it hasn't gotten any worse either.

    I don't have puffy ankles all the time, but get flare ups when I've been on my feet too much or it's really hot weather. For me it does hurt a bit when it's bad, but it's like an ache rather than a strong pain. They have never been discoloured so what you've had doesn't sound like oedema.

    I hope your cardioversion goes well,

    Bex

  • Thank you, Bex - that's very helpful. My legs/ankles are normally quite skinny, so the (one) swollen ankle looked very strange! The cardio who has lined up the cardioversion said he wanted me to have an echocardiograph so that he could see the structure of my heart before the op. No doubt it will show up any peculiarities. (It's amazing what we take for granted until things start to go wrong!)

    Best wishes,

    Pat.

  • If you go to bhf.org.uk they have a series of booklets you can ask for or download. One is Living with heart failure.

  • Thank you, 'seasider18'. I shall chase it up.

    Pat.

You may also like...